Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 9, NWS Cheyenne, WY

May 30, 1999Kimball County, Nebraska

NWS Cheyenne, WY issued this tornado warning at May 30, 1999, 3:03 PM MDT for Kimball County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 3:03 PM MDT (21:03 UTC)
Expired
May 30, 1999, 3:35 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Kimball County, NE

What was reported inside it

TimeReportWhereRemark
May 30, 3:05 PM MDTHail 0.75Bushnell, NE3/4 inch hail accumulated up to two inches deep on highway 30 near Pine Bluffs, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 302102 RRA
TORCYS
NEC105-302135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN KIMBALL COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 335 PM MDT

* AT 300 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 17 MILES SOUTHWEST OF KIMBALL... MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO...
  REMAIN OVER OPEN COUNTRY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

STARK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 30, 1:48 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 30, 1:48 PM MDT, 1 hour 15 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MDT SUN MAY 30 1999

SHWRS AND TSTMS SHUD BE OVR MUCH OF THE CWA THIS EVE AND SOME CUD BE
STG ESP NEAR THE CO BORDER.  THE MOR STBL AND COOLER AIR CONTS TO BE OVR
CNTRL AND NRN WY...WITH DGW COOL AND CLDY ERY THIS AFTN.  LOOKING AHD
THE UPR LO OVR ID AT 18Z WILL BE PUSHED E AND FILL AS STGR WRLY FLW ALFT
OVR THE ERN PAC SPRDS E.  PREFER THE SLWR ETA AND AVN HANDLING OF THIS
FTR AS IT MOVS E OF THE CWA DRG THE NGT ON MON.  SFC BNDRY HAS LIFTED
SLWLY N IN THE LT MRNG HRS AND SHUD CONT TO DO SO INTO THE ERY EVE. FNT
IS THEN MOVD S OF THE ENTR CWA BY 06Z AND REMAINS TO OUR S. CYCLOGENSIS
TAKES PLACE ALG THE FNT IN NRN OR CNTRL CO ON MON AS THE SHRTWV TROF
MOVS E.  THE CWA SHUD SEE SHWRS MOV IN LTR TNGT AS THE FTR NEARS.  MON
WILL BE COOL AND MOCDLY WITH SHWRS LIKELY ALG WITH SOME AFTN TSTMS.
AMS SHUD BE MOR STBL THAN THAT OF THIS AFTN...SO TSTM CVRG AND
INTENSITY SHUD BE LESS.  AMS DRIES LTR MON NGT AND WARMS ON TUE.  WILL
KEEP LO POPS IN FCST FOR TUE AFTN FOR NOW DUE TO DAYTIME HEATING AND
LEFT OVER MOISTURE.  WILL BRING SHWRS AND TSTMS BACK INTO THE FCST
FOR THU AND FRI AS UNSETTLED WX WILL BE OVR THE ROCKIES WED NGT THRU
NXT WKND.  WILL LEAN TWRD THE COOLER FWC TEMPS FOR THIS FCST.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, May 30, 10:10 AM MDT, 4 hours 53 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-302300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT SUN MAY 30 1999

THE SEVERE WEATHER POTENTIAL IN THE NWS CHEYENNE WARNING AREA IS
MODERATE TODAY.

THUNDERSTORMS WILL AGAIN DEVELOP OVER SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON AND CONINUE THIS EVENING.  THE
COMBINATION OF A COLD FRONT IN THE AREA AND AN UNSTABLE ATMOSPHERE WILL
HELP TO PRODUCE THE ACTIVITY.  SOME OF THE STORMS WILL BECOME SEVERE
OVER LARAMIE COUNTY AND THE SOUTH PARTS OF PLATTE AND GOSHEN COUNTIES
IN SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE...MAINLY IN
THE MID TO LATE AFTERNOON HOURS AND INTO THE EVENING.

IN THOSE AREAS...THE STORMS WILL PRODUCE HAIL...HEAVY RAIN AND STRONG
WIND GUSTS AS THEY MOVE TO THE EAST AT 15 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.

WCJIN-WYSE-WYNE
WEILAND
Special weather statement, May 30, 10:10 AM MDT, 4 hours 53 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-302300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MDT SUN MAY 30 1999

THE SEVERE WEATHER POTENTIAL IN THE NWS CHEYENNE WARNING AREA IS
MODERATE TODAY.

THUNDERSTORMS WILL AGAIN DEVELOP OVER SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE THIS AFTERNOON AND CONINUE THIS EVENING.  THE
COMBINATION OF A COLD FRONT IN THE AREA AND AN UNSTABLE ATMOSPHERE WILL
HELP TO PRODUCE THE ACTIVITY.  SOME OF THE STORMS WILL BECOME SEVERE
OVER LARAMIE COUNTY AND THE SOUTH PARTS OF PLATTE AND GOSHEN COUNTIES
IN SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE...MAINLY IN
THE MID TO LATE AFTERNOON HOURS AND INTO THE EVENING.

IN THOSE AREAS...THE STORMS WILL PRODUCE HAIL...HEAVY RAIN AND STRONG
WIND GUSTS AS THEY MOVE TO THE EAST AT 15 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.

WCJIN-WYSE-WYNE
WEILAND
Special weather statement, May 30, 3:00 PM MDT, 3 minutes before
NEZ019>021-054-055-WYZ068-070-310200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT SUN MAY 30 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST WYOMING AND
THE SOUTHERN NEBRASKA PANHANDLE UNTIL 9 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
UNTIL 9 PM THIS EVENING.

AT 255 PM...SEVERE THUNDERSTORMS WERE LOCATED OVER THE SOUTHEAST PART OF
LARAMIE COUNTY.  OTHER STRONG STORMS WERE IN SOUTHERN GOSHEN COUNTY IN
WYOMING.  THESE STORMS WERE MOVING EAST AT 15 MPH AND WILL MOVE INTO THE
SOUTHERN NEBRASKA PANHANDLE BY 315 PM.  THERE HAS BEEN A HISTORY OF
LARGE HAIL AND EVEN A BRIEF TORNADO TOUCHDOWN WITH THE STORM IN
SOUTHEAST LARAMIE COUNTY.

A TORNADO WATCH MEANS THAT WEATHER CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND NEAR THE WATCH AREA.

PEOPLE IN EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND
TORNADOES MOVING INTO YOUR AREA THROUGH 9 PM.  IF A STORM APPROACHES...
MOVE INDOORS TO A SAFE SHELTER.

WCJIN-WYSE
WEILAND
Special weather statement, May 30, 3:02 PM MDT, 1 minute before
NEZ019>021-054-055-WYZ068-070-310200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SUN MAY 30 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST WYOMING AND
THE SOUTHERN NEBRASKA PANHANDLE UNTIL 9 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
UNTIL 9 PM THIS EVENING.

AT 255 PM...SEVERE THUNDERSTORMS WERE LOCATED OVER THE SOUTHEAST PART OF
LARAMIE COUNTY.  OTHER STRONG STORMS WERE IN SOUTHERN GOSHEN COUNTY IN
WYOMING.  THESE STORMS WERE MOVING EAST AT 15 MPH AND WILL MOVE INTO THE
SOUTHERN NEBRASKA PANHANDLE BY 315 PM.  THERE HAS BEEN A HISTORY OF
LARGE HAIL AND EVEN A BRIEF TORNADO TOUCHDOWN WITH THE STORM IN
SOUTHEAST LARAMIE COUNTY.

THIS WATCH INCLUDES THE CITY OF PINE BLUFFS...BUT DOES NOT INCLUDE
TORRINGTON OR CHEYENNE.

A TORNADO WATCH MEANS THAT WEATHER CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND NEAR THE WATCH AREA.

PEOPLE IN EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE
SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND
TORNADOES MOVING INTO YOUR AREA THROUGH 9 PM.  IF A STORM APPROACHES...
MOVE INDOORS TO A SAFE SHELTER.

WCJIN-WYSE
WEILAND

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.